Causes and Treatment of Drug-Induced Hemolytic Anemia

  Articles

Hemolytic anemia describes a large group of conditions characterized by accelerated destruction of red blood cells.

The average lifespan of a red blood cell is 120 days. At the end of 120 days, the red blood cell is broken down and the parts of it are recycled to make new ones. When your red blood cells are broken down faster than this, it is called hemolysis.

>

Hemolysis can be caused by many different things. Some forms you inherit, like hereditary spherocytosis and pyruvate kinase deficiency. Others are caused by your immune system breaking down the red blood cells, like autoimmune hemolytic anemia or hemolytic disease of the newborn.

In drug-induced hemolytic anemia, there are several different mechanisms that cause hemolysis when you are exposed to the medication or toxin.

Signs and Symptoms

Signs and symptoms of drug-induced hemolytic anemia are similar to other forms of hemolytic anemia. These symptoms vary slightly based on whether the red blood cell is broken down while in circulation (intravascular hemolysis) or outside the vascular system (predominantly liver and spleen).

Symptoms may include:

  • Jaundice, yellowing of the skin
  • Dark (tea or cola-colored) urine
  • Pallor, pale coloring of the skin
  • Fatigue, tiredness
  • Dizziness
  • Elevated heart rate
  • Shortness of breath
  • Splenomegaly (enlarged spleen)

Diagnosis

Diagnosis of drug-induced hemolytic anemia starts like most forms of anemia—by ordering a complete blood count (CBC).

Anemia is indicated by low hemoglobin and/or hematocrit. In hemolytic anemia, red blood cell production is accelerated resulting in an increased number of reticulocytes (immature red blood cells). This count may be reported as a percentage or absolute reticulocyte count (ARC), or “retic.”

To diagnose hemolytic anemias, it is important for either your hematologist or a pathologist to look at your red blood cells under the microscope. This is called a peripheral blood smear. A red blood cell normally looks round, similar to a donut under the microscope. When a red blood cell is destroyed prematurely, it becomes fragmented or shaped like a sphere or globe.

Some medications cause an immune hemolytic anemia similar to autoimmune hemolytic anemia. If you have this, a test called the direct antiglobulin test (DAT or Direct Coombs) will be positive, indicating that your immune system is attacking and destroying your red blood cells inappropriately.

Because the red blood cell releases bilirubin, a pigment that causes jaundice, your levels of bilirubin might be elevated (as evidenced by a bilirubin test).

Otherwise, there are no specific tests to determine if your medication is the cause of your hemolytic anemia. In general, the diagnosis is confirmed if your anemia improves after discontinuing the medication.

Causes

There are several medications associated with drug-induced hemolytic anemia. The most common culprits are:

  • Cephalosporins, a common antibiotic, including ceftriaxone
  • Penicillins, in particular, piperacillin
  • Diclofenac, a non-steroidal anti-inflammatory
  • Oxaliplatin, a chemotherapeutic medication

A related condition is a glucose-6-phosphate dehydrogenase (G6PD) deficiency. In this type of anemia, you are missing a key enzyme (chemical) in the red blood cell. If you are exposed to certain medications like sulfa antibiotics, your red blood cells may hemolyze, causing anemia.

If you have G6PD deficiency, it is important for you to know what medications/foods you should avoid.

Treatment Options

Treatment options are determined by how severe your anemia is.

First, the medication/toxin that is causing hemolytic anemia should be stopped. Blood transfusions can be given if necessary.

If hemolysis is severe, it may cause kidney injury. Fortunately, this is typically temporary and improves once the hemolysis resolves, though some may require dialysis for a period of time.

A Word From Get Meds Info

It may seem strange to learn that a medication you were taking for another medical condition caused your anemia. Fortunately, removing the offending medication will keep the hemolysis from worsening.

It is important to discuss with your physician what medication caused the anemia so that you can avoid using it in the future.

Related Articles
Foods to Avoid If You Have Dry Mouth From Radiation

Dry mouth (xerostomia) is a common side effect of radiation therapy for people undergoing treatment for head and neck cancer. Read more

Thyroid adenoma: Causes, Treatment, and Diagnosis

The thyroid is a small, butterfly-shaped gland in the front of your throat that produces hormones affecting a number of Read more

NSAIDs and You Thyroid Function

Nonsteroidal anti-inflammatory drugs (NSAIDs) are the most frequently taken over-the-counter medications. Due to their systemic or whole body effects, it's Read more

How Doctors Are Failing Thyroid Disease Patients

The thyroid disease community has continually mentioned the lack of support they experience and the difficulty they have navigating the Read more

LEAVE A COMMENT